Rhabdomyolysis as a Side Effect of the Drug Interaction Between Atorvastatin and Sacubitril/Valsartan

Main Article Content

Ka Hong (Casey) Chan
Payam Pournazari
Patick Champagne

Abstract


Sacubitril/valsartan is an increasingly used medication in patients with severe left ventricular dysfunction. Here, we present an 83-year-old male with an ejection fraction of 18% who presented with rhabdomyolysis shortly after initiation of this medication in the setting of being on atorvastatin safely for many years previously. Interestingly, prior pharmacological studies have demonstrated an interaction between sacubitril and atorvastatin via the OATP pathway. In particular, sacubitril has been shown to inhibit OATP1B1 and 1B3, the rate-limiting step for the elimination of atorvastatin, which can result in the drug’s accumulation. This phenomenon was determined to be the most likely etiology behind the patient’s rhabdomyolysis in this case. Once the medications were discontinued, the rhabdomyolysis resolved. If both a statin and sacubitril/ valsartan need to be co-administered, starting the statin at a low dose with careful monitoring of symptoms, CK, electrolytes, and creatinine during gradual titration should be considered.



Le sacubitril/valsartan est un médicament de plus en plus utilisé chez les patients souffrant de dysfonctionnement grave du ventricule gauche. Nous présentons ici un homme de 83 ans avec une fraction d’éjection de 18 % qui a présenté une rhabdomyolyse peu après le début de ce médicament dans le cadre d’un traitement à l’atorvastatine sans risque pendant plusieurs années auparavant. Il est intéressant de noter que des études pharmacologiques antérieures ont démontré une interaction entre le sacubitril et l’atorvastatine par la voie de l’OATP. En particulier, il a été démontré que le sacubitril inhibe l’OATP1B1 et 1B3, l’étape limitant la vitesse d’élimination de l’atorvastatine, ce qui peut entraîner l’accumulation du médicament. Ce phénomène a été déterminé comme étant l’étiologie la plus probable derrière la rhabdomyolyse du patient dans ce cas. Une fois les médicaments arrêtés, la rhabdomyolyse s’est résorbée. Si une statine et le sacubitril/valsartan doivent être co-administrés, il faut envisager de commencer la statine à faible dose en surveillant attentivement les symptômes, la CK, les électrolytes et la créatinine pendant le titrage progressif.

Abstract 194 | pdf Downloads 144 HTML Downloads 70 xml Downloads 21